Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 15, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 15, 2018, 1:02 PM MST for Coconino County, Arizona. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2018, 1:02 PM MST (20:02 UTC)
- Expired
- Jul 15, 2018, 4:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 81 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 1:15 PM MST | HEAVY RAIN 2.5 | 1 Sw Flagstaff Mall, AZ | HEAVY RAINS LEADING TO REPORTS OF URBAN AND SMALL STREAM FLOODING FOR THE EAST FLAGSTAFF AREA. THE DURATION OF THE HEAVY RAIN EVENT WAS 45 MINUTES. |
| Jul 15, 1:15 PM MST | HEAVY RAIN 3.2 | 2 Wsw Flagstaff Mall, AZ | RAINFALL OF 3.20 MEASURED IN 1 HOUR AND 15 MINUTES AT CORNER OF ELDER AND KING STREET. |
| Jul 15, 1:27 PM MST | FLASH FLOOD | 2 E Downtown Flagstaff, AZ | FLOODED URBAN ROADWAYS AND LOW-LYING AREAS IN MUCH OF EAST FLAGSTAFF. VIDEO DOCUMENTATION OF A FLASH FLOOD AT THE INTERSECTION OF BUTLER AVE AND FOURTH STREET. |
| Jul 15, 2:23 PM MST | HEAVY RAIN 2.06 | 1 Ese Downtown Flagstaf, AZ | HEAVY RAINFALL OF 2.06 WAS REPORTED BY A TRAINED SPOTTER OVER A TWO HOUR PERIOD IN EAST FLAGSTAFF. THE DURATION OF THE HEAVY RAIN EVENT WAS 2 HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.0 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
750 WGUS55 KFGZ 152002 FFWFGZ AZC005-152300- /O.NEW.KFGZ.FF.W.0015.180715T2002Z-180715T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 102 PM MST SUN JUL 15 2018 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Coconino County in the Flagstaff area of north central Arizona... * Until 400 PM MST * At 101 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Flagstaff, Downtown Flagstaff and Flagstaff Mall. This includes the following streams and drainages...Schultz Creek. This includes the following highways... Route 66 between mile markers 196 and 201. Interstate 40 between mile markers 197 and 201. U.S. Highway 89 near mile marker 419. Highway 180 near mile marker 217. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3526 11159 3520 11156 3516 11163 3522 11167 $$ JDS
2 follow-up statements
303 WGUS75 KFGZ 152051 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 151 PM MST SUN JUL 15 2018 AZC005-152300- /O.CON.KFGZ.FF.W.0015.000000T0000Z-180715T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Coconino- 151 PM MST SUN JUL 15 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR THE FLAGSTAFF AREA OF COCONINO COUNTY... At 143 PM MST, Doppler radar indicated thunderstorms responsible for the heaviest rain have moved out of the Flagstaff area. Additional storms will continue to develop and move near the area. Major urban flooding will continue to make some locations impassible until flooding recedes. Some locations that will experience flooding include... Flagstaff, Downtown Flagstaff and the Flagstaff Mall area. This includes the following highways... Route 66 between mile markers 196 and 201. Interstate 40 between mile markers 197 and 201. U.S. Highway 89 near mile marker 419. Highway 180 near mile marker 217. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3526 11159 3520 11156 3516 11163 3522 11167 $$ JDS
259 WGUS75 KFGZ 152253 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 353 PM MST SUN JUL 15 2018 AZC005-152301- /O.EXP.KFGZ.FF.W.0015.000000T0000Z-180715T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Coconino- 353 PM MST SUN JUL 15 2018 ...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 400 PM MST... The heavy rain has ended over the City of Flagstaff, and flood waters are receding. Additional flooding is no longer expected to pose a threat. There is a lot of standing water in the area, and area streams and drainages will continue to run high for several hours. Do not drive through flooded areas - turn around, don't drown! LAT...LON 3526 11159 3520 11156 3516 11163 3522 11167 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 9:55 AM MST, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 15, 9:55 AM MST, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 955 AM MST Sun Jul 15 2018 .SYNOPSIS...The monsoon weather pattern will persist over Arizona through next week, with daily rounds of showers and thunderstorms. The main threat with storms today will be heavy rainfall and localized flooding. && .UPDATE... No significant changes this morning to the forecast as convection begins to fire off the higher terrain and close to the center of circulation still apparent on satellite imagery. Main concern will be be the flash flood threat from these efficient storms that do not have much of steering flow and will be slow to move off their initiation point. Wetter conditions near the surface will enhance rainfall efficiency compared to model soundings earlier this morning that showed a decent dry layer near surface. A flash flood watch will remain in effect from 11 am today through 8 pm tonight. && .PREV DISCUSSION /358 AM MST/...At 3 AM it was mostly cloudy across northern Arizona with some breaks in the clouds over Apache County. The ridge axis was located just north of the area with a cyclonic circulation embedded in the flow centered in Gila County and evident in satellite imagery and radar loops. Scattered showers have developed on the north side of the circulation throughout southern Yavapai and NW Gila counties. Deep moisture persists over all of the region with precipitable water values around 1.00" in the mountains and closer to 1.50" for the lower elevations of Yavapai/Gila counties. These values are around 140% of normal for mid July. Later today, areas that clear enough to get some sun and sfc heating should see thunderstorm development. With fairly weak steering flow and deep moisture, localized heavy rainfall and flash flooding will be the primary threat. Much of Yavapai and western Coconino counties have seen heavy rain the past several days which increases the flooding threat there. High resolution models suggest initial storm formation over the higher terrain including the Mogollon Rim & White Mtns by around noon. These storms should then drift west or southwest toward Yavapai and northern Gila. However, with all the morning cloud cover and shower activity, it remains to be seen if these areas will destabilize enough for stronger convection and heavy rainfall. We considered a Flash Flood Watch for these areas but prefer to monitor cloud cover and issue later this morning if clearing occurs. Monday through Wednesday - high pressure begins to strengthen north of the state, placing our region in a bit faster easterly flow of 10-15kt at 500 mb. Moisture remains plentiful with storms expected to develop over the high country each afternoon and move toward the west into lower elevations. There will still be a heavy rain threat but it will be somewhat lower due to the enhanced easterly flow. Thursday through Saturday - high pressure is forecast to strengthen further and become centered over New Mexico. Moisture values remain sufficient for daily rounds of showers and thunderstorms. Warmer temperatures aloft could cause lower storm coverage however, with storms focused more over the higher terrain. Daytime temperatures will also increase to near or above normal levels. && .AVIATION...For the 18Z package... Scattered showers continue to develop south of the Mogollon Rim this morning. Scattered to numerous -SHRA/-TSRA will start up again over higher terrain after 18Z. Local MVFR/IFR conditions with gusty and erratic winds are possible near stronger thunderstorms. Aviation discussion not updated for TAF amendments. Storms will begin to decrease after 03z with isolated showers continuing through the overnight hours. && .FIRE WEATHER...Scattered to numerous thunderstorms with a threat of heavy rain each afternoon/evening will continue through Friday. Light winds will produce slow moving storms with heavy rainfall. Moisture will begin to decrease by the weekend in to next week with thunderstorm coverage becoming more isolated. Gusty and erratic winds may develop near thunderstorms. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 8 PM MST this evening FOR AZZ004>008- 012>018-037-038. && PUBLIC...Suk/JJ AVIATION...ET FIRE WEATHER...ET For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Jul 15, 7:51 AM MST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
751 AM MST SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM FLASH FLOOD 1 WNW LEES FERRY 36.88N 111.61W
07/15/2018 COCONINO AZ MESONET
PARIA RIVER AT LEES FERRY GAUGE RECORDED A
CREST OF 7.60 FEET, A 3 FOOT RISE FROM BASE
FLOW. AT 6:45 AM MST.
&&
JDSLocal storm report, Jul 15, 7:55 AM MST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
755 AM MST SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM FLASH FLOOD 12 NW LEES FERRY 36.96N 111.76W
07/15/2018 COCONINO AZ PUBLIC
INFERED FROM PARIA RIVER AT LEES FERRY GAUGE
RECORDING A CREST OF 7.60 FEET, A 3 FOOT
RISE FROM BASE FLOW. AT 6:45 AM MST.
&&
JDSLocal storm report, Jul 15, 10:50 AM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1050 AM MST SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD 7 NE K'AI'BII'TO 36.66N 110.97W
07/14/2018 COCONINO AZ DEPT OF HIGHWAYS
FLASH FLOODING CAUSED A BRIDGE TO WASHOUT
LIKELY NORTH OF AZ HWY 98 ALONG INDIAN ROUTE
6330 FROM A SEVERE THUNDERSTORM THAT PASSED
TO THE WEST OF THE WASHOUT LOCATION. THE
PICTURES AND REPORT WERE PROVIDED BY A
MEMBER OF THE ROADS DEPARTMENT OF NAVAJO
NATION.
&&
NLLocal storm report, Jul 15, 11:15 AM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1115 AM MST SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM HEAVY RAIN 10 SSW SECOND MESA 35.66N 110.57W
07/15/2018 E1.60 INCH NAVAJO AZ OFFICIAL NWS OBS
HEAVY RAIN CAUSED WATER IN THE POLACCA WASH
(GAUGE POLA3) NEAR SECOND MESA TO RISE BY
1.61 FEET BETWEEN 1000 Z (AT 5.81 FEET) ON
AND 1025 Z (AT 7.42 FEET). BY 1730 Z, WATER
BEGAN TO RECEDE AT POLA3, TO A RECORDED
LEVEL OF 6.91 FEET.
&&
NLThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 5:22 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Jul 14, 6:08 PM MST | Special Weather Statement | FGZ | Navajo | 22 min |
| Jul 14, 6:26 PM MST | Special Weather Statement | FGZ | 34 min | |
| Jul 14, 6:30 PM MST | Special Weather Statement | FGZ | Apache | 30 min |
| Jul 14, 6:44 PM MST | Areal Flood Advisory | FGZ | Navajo | 2 hr |
| Jul 14, 7:14 PM MST | Flash Flood Warning | FGZ | Apache | 3 hr |
| Jul 14, 10:40 PM MST | Flash Flood Warning | FGZ | Coconino | 10 hr |
| Jul 15, 6:39 AM MST | Flash Flood Watch | FGZ | Apache, Coconino, Gila, Navajo, Yavapai | 13 hr |
| Jul 15, 12:47 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 15, 2:01 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
| Jul 15, 2:29 PM MST | Flash Flood Warning | FGZ | Yavapai | 4 hr |
| Jul 15, 2:42 PM MST | Flash Flood Warning | FGZ | Apache | 3 hr |
| Jul 15, 2:52 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 15, 2:59 PM MST | Flash Flood Warning | FGZ | Apache | 4 hr |
| Jul 15, 3:39 PM MST | Flash Flood Warning | FGZ | Yavapai | 6 hr |
| Jul 15, 3:56 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 15, 4:42 PM MST | Special Weather Statement | FGZ | Yavapai | 48 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.